ADHD Medications Risk for Priapism The U.S. Food and Drug Administration just announced that certain attention deficit hyperactivity disorder (ADHD) medications may carry increased risks for priapism. Priapism is a long-lasting, sometimes painful, erection.
The medications contain methylphenidate, a central nervous system (CNS) stimulant and include:
- Focalin/Focalin XR
- Metadate CD/Metadate ER
- Methylin/Methylin ER
- Quillivant XR
- Ritalin/Ritalin LA/Ritalin SR
The FDA indicated that its review documented priapism in males 8 to 33 years of age who took drugs containing methylphenidate and has updated drug labels and patient Medication Guides to include information about the rare but serious risk of priapism.
The FDA points out that another ADHD drug, the non-stimulant medication, Strattera (atomoxetine), has been associated with priapism in males of all ages.
In fact, the reactions seems to occur more frequently with Stattera when compared to patients taking methylphenidate products. Due to limited information, the FDA indicates that it does not have clear data on how often priapism occurs in patients taking either type of product.
The FDA did note that Stattera may pose greater risks than products containing methylphenidate, according to Reuters. “Health care professionals should be cautious when considering changing patients from methylphenidate to atomoxetine” products, the agency wrote.
The risk of priapism may cause some health care professionals
“The risk of priapism may cause some health care professionals to consider switching patients to the non-stimulant drug Strattera (atomoxetine), another drug used to treat ADHD; however, atomoxetine has also been associated with priapism in young children, teenagers, and adults,” the FDA indicated on its website.
“Younger males, especially those that have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs,” the FDA indicated, according to Reuters.
“In a few patients, priapism occurred after an increase in the dosage of methylphenidate, but priapism has also occurred under other conditions, such as during short periods of time when the drug was stopped temporarily, when there was a longer than typical time between doses, or after stopping the drug permanently.
Two patients required surgical intervention; one required shunt placement, and the other had to have needle aspiration of the corpus cavernosum,” the FDA indicated.
The agency recommended that patients suffering from priapism for more than four hours should seek immediate medical attention to prevent permanent injury, Reuters reported.